Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 13, 2021Trumbull County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 13, 2021, 8:32 PM EDT for Trumbull County, Ohio. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 8:32 PM EDT (00:32 UTC)
Expired
Aug 13, 2021, 9:00 PM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
40

County Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:00 PM EDTTSTM WND DMGWarren, OHNUMEROUS TREES DOWN ACROSS SOUTHERN HALF OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1815 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1815 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS81 KCLE 140032
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
832 PM EDT Fri Aug 13 2021
 
OHZ023-033-140100-
Mahoning OH-Trumbull OH-
832 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southern Trumbull
and northeastern Mahoning Counties through 900 PM EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lordstown, or near Warren, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Youngstown, Warren, Niles, Hubbard, Cortland, Newton Falls,
Lordstown, Vienna Center, Hilltop, Maplewood Park, Leavittsburg,
Austintown, Girard, Vienna, McDonald, Orangeville, Yankee Lake, North
Jackson, Churchill and Howland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4106 8087 4117 8099 4145 8052 4110 8052
TIME...MOT...LOC 0032Z 241DEG 24KT 4118 8085 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:04 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 13, 7:04 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
704 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will move southeast across the area tonight. An
area of high pressure will build east across the region this
weekend into early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Widespread thunderstorms have begun to develop across the area
this evening. A weak line is associated with the actual frontal
boundary south of Toledo, however storms that have developed out
front of the boundary have become strong. They have also begun
to set up in an orientation conducive to training, which has
begun to increase the chances of flooding, particularly along
portions of the lakeshore at this time. These storms will
continue to move east into the early overnight hours, likely
weakening as the sun sets and the area loses diurnal
instability. A Severe Thunderstorm Watch remains in effect for
the southwestern tier of counties through 11 PM tonight.

Previous Discussion...
Southwest winds have advected higher dew points this morning to
between 69-73 by 20Z across the area ahead of an advancing cold
front and upper-level trough. Current mesoanalysis has a strong
instability gradient over the area with near 2500 J/kg MLCAPE
towards central Ohio down to less than 500 J/kg over far northeast
Ohio and northwest Pennsylvania. There is also fairly strong MLCIN
over northeast Ohio and northwest Pennsylvania, though mostly sunny
skies should have no problem eroding this CIN through the next
several hours. An area of 30-40 knots of effective bulk shear
currently over lower Michigan, southern Ontario, and Lake Erie
should continue to move southeast to our area over the next several
hours. Modeled reflectivity from CAMs show convective initiation
around 20Z or so, with severe potential shortly after. Latest
satellite imagery showing some isolated convective initiation with
some isolated storms west of Mansfield. Will expect increased storm
coverage as instability increases and CIN decreases. As vertical
wind shear increases, we should see some amount of organization of
storms, with some amount of upscale growth to a broken line of
storms, due to flow parallel to the front. Damaging winds will be
the primary wind threat, due to DCAPE up to near 1000 J/kg and theta-
e differences of 15-25 C. However, it's possible there could be
isolated large hail with mid-level lapse rates of around 6.5 deg/C
and forecast MUCAPE to greater than 3000 J/kg. PWAT of near 1.7
inches along with flow parallel to the front is also favorable for
flooding. Will have to monitor for training and/or backbuilding
storms this afternoon/evening.

The front may be a bit slow to clear the southeastern part of the
area tonight, so have precipitation chances lingering across
Northeast Ohio and Northwest PA into early tonight. Behind the
front, high pressure builds into the Great Lakes region, bringing
with it cooler temperatures, much lower humidity and mostly sunny
skies.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
In the mid- to upper-levels, westerly to southwesterly flow resides
over our CWA during this period as we become sandwiched between a
building ridge along the U.S. east coast and a trough over the Upper
Midwest and northern Great Plains. At the surface, a high pressure
center moves from the eastern Great Lakes toward southern New
England while associated ridging affects our region. Expect an
uptick in humidity, especially Monday and Monday night, as a low-
level return flow of warm and moist air from the southern Gulf
Stream and Gulf of Mexico becomes established in our area. Fair
weather through Sunday night should be followed by possible showers
and thunderstorms Monday and Monday night as a surface warm front
approaches and then passes through from the south. Afternoon highs
should range from the mid 70's to lower 80's. Overnight lows in the
mid 50's to lower 60's Sunday night should moderate to widespread
60's Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Some uncertainty exists regarding the evolution of the mid- to upper-
level pattern. However, latest ensemble means depict troughing
persisting over the northern Great Plains/Upper Midwest and ridging
persisting along and near the U.S. east coast, which should allow
westerly to southwesterly flow aloft to continue over our CWA. At
the surface, we should remain along the western periphery of an
expansive ridge and in a low-level return flow of warm and humid air
from the Gulf of Mexico and/or southern Gulf Stream. Of note, the
remnants of Tropical Cyclone Fred may move generally northward and
through our area around mid-week. This pattern will include an
unstable atmosphere over our area with periodic, mainly daytime
heating-driven chances of showers and thunderstorms. Afternoon highs
mainly in the 80's and overnight lows in the 60's to lower 70's are
expected.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms have begun to develop across much of
the area ahead of an approaching cold, with widespread
lightning occurring as seen on satellite. As a result, have
opted to keep prevailing thunder at CLE with VCTS and tempo
thunder at other terminals through 03/04Z. Gusty winds up to 35
knots are possible in the strongest storms, along with heavy
rainfall. This could result in the reduction of visibilities to
MVFR and possibly IFR at times. The only terminal without
weather concerns this evening is TOL as the frontal boundary has
already pushed south of that area and conditions are expected to
remain VFR.

As the cold front moves east across the area this evening into
the overnight hours, showers and thunderstorms will diminish
west to east and VFR conditions should persist. Winds behind the
front will shift to northwesterly then northerly at 5-10 knots.
Dry conditions are expected for Saturday.

Outlook...Non-VFR possible with occasional showers and thunderstorms
Monday night and Tuesday.

&&

.MARINE...
A cold front will drift southeast across Lake Erie through this
evening, shifting southwesterly winds to northerly. These northerly
winds will freshen to around 15 knots through Saturday morning,
allowing waves to build to 2 to 4 feet along and near the southern
lakeshore. Conditions still look to be marginal for a Small Craft
Advisory, so refrained from issuing one. Northerly winds shift to
northeasterly later Saturday as high pressure builds from the west.
Waves should subside to no larger than 1 to 3 feet. Relatively-quiet
marine conditions are expected this Sunday through Wednesday as the
aforementioned ridge continues affecting Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/Saunders
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Campbell
MARINE...Jaszka
Hazardous weather outlook, Aug 13, 4:48 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
448 PM EDT Fri Aug 13 2021

OHZ003-006>009-013-014-017>023-027-028-036-037-PAZ001>003-142100-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Marion-
Morrow-Northern Erie-Southern Erie-
448 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms are likely through this evening, some of
which could become strong to severe. Damaging winds are the primary
threat. Heavy rain may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-142100-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
448 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-142100-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
448 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are likely through this evening, some of
which could become strong to severe. Damaging winds are the primary
threat. Heavy rain may produce localized flash flooding.

There is a moderate risk of rip currents along the Lake Erie shore
overnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ029>033-038-047-142100-
Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox-
448 PM EDT Fri Aug 13 2021

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are likely through this evening, some of
which could become strong to severe. Damaging winds are the primary
threat. Heavy rain may produce localized flash flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Aug 13, 7:57 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
757 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     MARINE TSTM WIND 3 WNW CLEVELAND         41.50N 81.73W
08/13/2021  M40 MPH          LEZ146             OH   MESONET

            MESONET STATION XCLE CLEVELAND - EDGEWATER.
            35 KNOT PEAK WIND.

&&
Special weather statement, Aug 13, 7:57 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
757 PM EDT Fri Aug 13 2021

OHZ021-031-032-140030-
Summit OH-Stark OH-Wayne OH-
757 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Stark,
southeastern Summit and northeastern Wayne Counties through 830 PM
EDT...

At 757 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 12 miles east of Wooster, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canton, Massillon, Green, North Canton, Louisville, Orrville,
Hartville, Navarre, Dalton, New Franklin, Canal Fulton, East Canton,
Clinton, Marshallville, Meyers Lake, Hills And Dales, Greentown,
Perry Heights, North Lawrence and Uniontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4075 8180 4093 8179 4099 8142 4099 8129
      4072 8124
TIME...MOT...LOC 2357Z 270DEG 20KT 4084 8170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Saunders
Special weather statement, Aug 13, 7:59 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
759 PM EDT Fri Aug 13 2021

OHZ022-023-033-140030-
Portage OH-Mahoning OH-Trumbull OH-
759 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Portage, southwestern Trumbull and western Mahoning Counties through
830 PM EDT...

At 758 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenna, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warren, Ravenna, Newton Falls, Lordstown, Leavittsburg, Atwater,
Edinburg, Windham, Craig Beach, Deerfield, Wayland, South Canal,
Turnpike Interchange and Berlin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4096 8109 4099 8109 4099 8124 4118 8124
      4127 8089 4093 8086
TIME...MOT...LOC 2358Z 268DEG 20KT 4109 8116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Saunders
Local storm report, Aug 13, 8:05 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     2 SW CONNEAUT LAKE      41.58N 80.33W
08/13/2021                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Aug 13, 8:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
811 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     1 ESE HUDSON            41.24N 81.44W
08/13/2021                   SUMMIT             OH   PUBLIC

            GAS STATION CANOPY BLOWN OVER. TIME
            ESTIMATED VIA RADAR.

&&

RC
Special weather statement, Aug 13, 8:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
832 PM EDT Fri Aug 13 2021

OHZ023-033-140100-
Mahoning OH-Trumbull OH-
832 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southern Trumbull
and northeastern Mahoning Counties through 900 PM EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lordstown, or near Warren, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Youngstown, Warren, Niles, Hubbard, Cortland, Newton Falls,
Lordstown, Vienna Center, Hilltop, Maplewood Park, Leavittsburg,
Austintown, Girard, Vienna, McDonald, Orangeville, Yankee Lake, North
Jackson, Churchill and Howland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4106 8087 4117 8099 4145 8052 4110 8052
TIME...MOT...LOC 0032Z 241DEG 24KT 4118 8085

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:05 PM EDTSevere Thunderstorm WarningCLEStark, Summit, Wayne29 min
Aug 13, 8:38 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull27 min
Aug 13, 8:52 PM EDTSpecial Weather StatementCLEVenango23 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.